My wife, age 81, had been taking low-dose Ativan for many years (last 2 years regularly, before that occasionally). Her doctor stopped the meds when she complained of memory problems. She was in a terrible state after that (deliriums, etc.); a month later we found another doctor who put her back in Ativan. She was briefly better, but she never really stabalized. Gradually her condition got worse. About 3 months into this ordeal she was diagnosed as having psychotic depression and put on Risperidone, an anti-psychotic. Note: she has suffered from depression for decades and had been on Mirtazepine for many years.
The anti-psychotic really affected her greatly. She has been on it for 2 months and she is essentially a different person: she is confused much of the time, sedated, has trouble with simple everyday activities, occasionally does not recognize me (I think this occurs mostly on days where I get very angry due to my frustration and grief), etc. The psychotic thoughts, mainly paranoia, have subsided. I took her to a pre-emminent expert last week. He did a cognitive test and diagnosed dementia, not specifying the type. I think he mentioned t could be treatable type, but he felt it unlikely (I say I think as I was in shock). My wife's condition has worsened since -- particularly her not wanting contact with other people. The specialist (a psychiatrist with training in neurology) started tapering her off both Risperidone (20-day taper) and Ativan (90-day taper). He said she should have additional testing to ascertain her exact condition, best done after the tapers were complete.
To repeat, the utterly dramatic personality disintegration and terrible helpless all came on n the 2 months since starting Risperidone. The 3 months immediately prior to this were awful, and, again, she had frequent short deliriums and eventually had psychotic symptoms. But during this time she was still herself.
I would be grateful to hear from anyone who has experienced anyone going through something similar. Can dementia develop so quickly? Any ideas as to what could be causing this aside from dementia? I am grateful for any comments. Thank you.